Severe hydroxychloroquine myopathy

Authors

  • Hoda Abdel-Hamid MD,

    1. Department of Pediatrics, Division of Child Neurology, University of Pittsburgh School of Medicine, Pittsburgh, Pennsylvania, USA
    Search for more papers by this author
  • Chester V. Oddis MD,

    1. Department of Medicine, Division of Rheumatology and Clinical Immunology, University of Pittsburgh School of Medicine, Pittsburgh, Pennsylvania, USA
    Search for more papers by this author
  • David Lacomis MD

    Corresponding author
    1. Department of Neurology, University of Pittsburgh School of Medicine, 200 Lothrop Street, PUH F-878, Pittsburgh, Pennsylvania 15213, USA
    2. Department of Pathology, Division of Neuropathology, University of Pittsburgh School of Medicine, Pittsburgh, Pennsylvania, USA
    • Department of Neurology, University of Pittsburgh School of Medicine, 200 Lothrop Street, PUH F-878, Pittsburgh, Pennsylvania 15213, USA
    Search for more papers by this author

Abstract

Hydroxychloroquine causes a vacuolar myopathy that is usually of mild to moderate severity. The myopathy may be underrecognized, especially in patients who receive multiple other medications for complex illnesses. We report two patients with connective tissue diseases and unusually severe, histopathologically proven hydroxychloroquine myopathy. Both had ventilatory failure; one also had primary pulmonary disease associated with scleroderma, but the other lacked a pulmonary etiology. The ventilatory failure and subsequent medical complications led to death despite discontinuation of hydroxychloroquine, thereby underscoring the potential severity of hydroxychloroquine myopathy and the need for its early recognition. Muscle Nerve 38: 1206–1210, 2008

Ancillary